Many Concerns...Please Help!

jmatt73 Community Member November 04, 2007
  • Hello to all,

    I am new here and relatively new to A Fib. I am a 34 year old
    male with no history of heart disease. I am healthy otherwise just
    slightly overweight. I have also been very active/athletic most
    of my life. I have never smoked, used to drink heavy in college but
    now am just a social drinker and never used any illicit drugs.

    So here goes my story...

    I had a brief bout with panic attacks around the ages of 19-22. I
    did have palpitations back then but they seemed a lot less
    infrequent and went away when I was on the meds. So the Drs. just
    chalked it up as anxiety. I took Xanax for awhile and then turned to

    Klonopin which seemed to completely cure my panic disorder. I had
    EKGs back then that were completely normal. So I went on living
    my "bulletproof" 20's with no more problems.

    Fast forward to my 30's...

    4 years ago, I started taking the deadly OTC weight loss
    stimulant, Metabolife. Big NO-NO! I noticed the increased
    palpitations; especially at night when I would lay down to go to
    sleep. I also noticed that any time that I would drink alcohol
    excessively, I would get palpitations from that as well. Still
    taking the Metabolife with effedra, I went in to see my family Dr.
    and he immediately told me to throw that garbage in the trash! They
    did an EKG in his office which showed that I was in AFib. He then
    sent me to my first Cardiologist appt. and they made me do an echo
    stress and Holter for 48 hours. Heart structure looked great and
    Holter produced only a few skipped, premature beats but still in
    NSR...I was bulletproof again!

    2 months ago, I went in to see the family MD again and mentioned
    in passing, that I was again having palpitations at night. I also
    explained to him that I had developed a Starbucks addiction over the
    past few years and had been drinking A LOT of caffeine. Keep in
    mind,during this entire 4 year hiatus; I was jogging 3 miles
    regularly,playing full-court basketball in a church league...no
    other symptoms other than night palpitations. No fatigue, trouble
    breathing, etc. He said cut back on the caffeine, did another EKG,
    yep...back in AFib.

    So new trip to the Cardiologist, prescribed me Digoxin, this time
    a 14 day monitor, and echo in his office. Heart again looked good
    just had a very slight enlarged left atrium 44cm. but looked normal.
    The monitor results however, showed that I was pretty much in
    persistent AFib the entire 10 days that I wore it. His thoughts were
    to do a TEE and cardioversion. ..I PANICKED!! What? I have 3 small,
    beautiful kids at home...you can't shock my heart! I was also
    freaked out because of my age. It's so rare for folks in their 30's.

    So it was on to the EP which they too concluded, cardioversion
    would be best right now given my age, lack of symptoms, etc. He
    prescribed me Coumadin to get my INR to 2, which I am currently on.
    Also a calcium blocker and high blood pressure medicine which I have
    never had hypertension but he said it was good for rhythm as well
    (forgot the names of these off-hand). Cardizem is one of them I

  • think? So I went from never taking anything other than my anxiety

    pills for a brief time to 4 heart drugs now...NOW I'M REALLY FREAKED
    OUT! I have cut out all caffeine in the last few weeks and have
    begun a diet to go from 230 back down to 190. But, I am too scared
    to exercise because of the condition even though they said moderate
    cardio is fine for now.

    I am going to see another EP for a second opinion on Monday and I
    am just really terrified by all of these recent, turn of events in
    my life. I am to the point now where I have calmed down somewhat
    about the cardioversion but it still worries me. What if the shock
    flatlines me? What if it sends me into VFib or some other crazy,
    worse rhythm? I have been reading about ablations, cryotherapy, etc.
    One side of me wants to just do the cardioversion, get back in NSR
    and stay there hopefully forever, with the help of Rythmol (sp?) or
    maybe no more meds. Another side of me says, let's just do the
    ablation now because of the better cure rate and be done with all
    meds. Another side of me says, do the cardioversion and if I do go
    back into AFib, look at what even new and improved techniques are
    available in 5-10 years.

    I am here obviously for lots of advice and courage. Maybe I am
    being too much of a wimp and irrational about all of this? Please,
    please help me feel better about this condition and share any,
    personal stories, similar or not with me. Sorry to write such a
    long,detailed note but I wanted to cover everything. The most
    important thing in my life is my family and being there for them
    long term. I just need to do whatever it takes for me to see those
    grandkids and great grandkids one day! :)

    I sure do appreciate any feedback and stories. If there is any
    one out there that is relatively close to my age and have
    experienced this, those would be some comforting replies as well.

    Thank you all in advance and God Bless!

3 Comments
  • Anonymous
    Anonymous
    Apr. 29, 2008

    I am 49 and had an a-fib event 6 years ago. Then again twice more about a year apart. I've been steady for the most part for the last 3 years, with some a-fib but able to convert without getting zapped. I was zapped each of the 3 previous times. The meds didn't convert me back but the shocks did.

     

    I eventually changed doctors/hospitals because I...

    RHMLucky777

    Read More

    I am 49 and had an a-fib event 6 years ago. Then again twice more about a year apart. I've been steady for the most part for the last 3 years, with some a-fib but able to convert without getting zapped. I was zapped each of the 3 previous times. The meds didn't convert me back but the shocks did.

     

    I eventually changed doctors/hospitals because I felt they were only interested in treating me but not curing me. I found out on my own about the effects of caffiene and stress. I stopped drinking anything with caffiene and try to relax more. I have had a few more a-fib events but have been able to convert myself by a few ways: stomach clenches, hard exhaling or coughing and actually driving my heart rate up by climbing stairs and then as my pulse slowed, it would somehow convert me back to normal rythym.

     

    Now, there is a noticable difference between bigeminy (extra heart beat) and a-fib. A-fib feels like a frog is wriggling around in your chest and bigeminy is more like a butterfly flutter. If when you lay down at night you feel the light flutter, it's probably bigeminy and not a-fib. My doc says bigeminy is not to worry about as long as you have a clean bill of health on your stress tests and echo, ekg, etc.

     

    Stay away from caffiene; soda, coffee, even decaf if you are sensitive. I tested decaf. Once in while is okay. But every day is no good as decaf still has some caffiene. Keep exercising, that's always good. Don't be afraid to work out to lose weight. As long as you're not a-fib at the time, work out. If you feel some bigeminy, ease up till it passes then continue with your workout. I find the bigeminy goes away once I'm warmed up. 

  • Anonymous
    bodyhealthadvisor
    Jan. 03, 2008

    I have extensive experience in clinical trials and my suggestion is to indentify the root cause first. go for the second opinion and check up on the side effects of the medications that doctors prescribe you. Go to http://www.medicinenet.com/medications/article.htm

     

    Finally, aim to adopt a healthy lifestyle, as meds will always some side effects and no...

    RHMLucky777

    Read More

    I have extensive experience in clinical trials and my suggestion is to indentify the root cause first. go for the second opinion and check up on the side effects of the medications that doctors prescribe you. Go to http://www.medicinenet.com/medications/article.htm

     

    Finally, aim to adopt a healthy lifestyle, as meds will always some side effects and no one can predict the effects of combination meds. You can find more tips from my personal blog at http://www.bodyhealthadvisor.com

  • maryhagerty
    Nov. 05, 2007
    My suggestion to you would be to go for a second opinion, especially to a cardiologist that has experience in new medical technology and that will explain in complete the pros and cons of each procedure. Do extensive research beforehand so you know what they are talking about. Check your local hospital that specializes in cardiac. They can refer or guide...
    RHMLucky777
    Read More
    My suggestion to you would be to go for a second opinion, especially to a cardiologist that has experience in new medical technology and that will explain in complete the pros and cons of each procedure. Do extensive research beforehand so you know what they are talking about. Check your local hospital that specializes in cardiac. They can refer or guide you in that right MD. Ask your other options. Follow the recommendations told to decrease these symptoms and go from there.